New Mexico, 2013

Flash Flooding in New Mexico, July 6, 2013

July 6, 2013 · NWS ABQ · 2 events in 2 counties and zones

An upper high continued to dominate the weather pattern over New Mexico. Most of the state was under weak northwest to southeast flow aloft as the upper high was centered generally over southwest New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper high continued to dominate the weather pattern over New Mexico. Most of the state was under weak northwest to southeast flow aloft as the upper high was centered generally over southwest New Mexico. A weak ripple embedded in this flow assisted in the development of isolated showers and thunderstorms throughout the day. Slow storm motions allowed individual storms to remain over locations for long periods of time, sometimes over an hour, with impressive radar estimated storm total precipitation values ranging from 2-4. One storm in particular produced flash flooding in Santa Fe County as well as over a recent burn scar, Tres Lagunas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 10:40 AM MST, 50 minutes earlier.

Area forecast discussion, Jul 6, 10:40 AM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1140 AM MDT SAT JUL 6 2013

.AVIATION...
18Z TAF CYCLE
SHRA AND TSRA WILL DEVELOP OVER THE HIGH TERRAIN BY 19-20Z. UPPER
LEVEL HIGH IS SQUARELY OVER SC NM TODAY...THUS STORM MOTIONS WILL
BE SLOW. STORMS WILL INITIALLY HUG THE HIGH TERRAIN...BEFORE
SHIFTING EASTWARD ONTO THE LOWER ELEVATIONS...THOUGH MORE ERRATIC
STORM MOTIONS ARE LIKELY ACROSS SW/SC AREAS. MVFR CIGS AND VSBYS
DUE TO HEAVY RAIN WILL BE POSSIBLE IN THE STRONGEST STORMS.
ERRATIC GUSTY WINDS ARE ALSO POSSIBLE. STORMS ARE EXPECTED TO
DECREASE IN COVERAGE AFTER MIDNIGHT. OTHERWISE...BREEZY SLY/SWLY
WINDS WILL PERSIST ACROSS THE EASTERN PLAINS WITH GUSTS NEAR 25KT
POSSIBLE. ANOTHER ROUND OF SHRA AND TSRA WILL BE POSSIBLE ON
SUNDAY FAVORING CENTRAL AND WESTERN NM.

34

&&

.PREV DISCUSSION...329 AM MDT SAT JUL 6 2013...
DELIGHTFUL WX EARLY THIS MORNING. MAINLY LIGHT RAIN PERSISTING
FOR MUCH OF CENTRAL NM AS WELL AS PORTIONS OF THE EC/SE PLAINS.
OH...AND THE SOUND OF FROGS CROAKING JUST OUTSIDE THE WINDOW FOR THE
FIRST TIME SINCE OUR MOIST ONSET OF THE MONSOON A FEW DAYS AGO.
MADE SOME ADJUSTMENTS TO THE AM WX/POP GRID TO ACCOUNT FOR THE ON-
GOING SHOWER ACTIVITY...WHICH WILL CONTINUE TO SLOWLY DIMINISH AS
DAYBREAK APPROACHES.

UPPER HIGH NOW MORE VERTICALLY STACKED/ CONSOLIDATED IN THE VICINITY
OF FAR SW NM...PLACING MOST OF OUR AREA BENEATH A WEAK NW TO SE
FLOW ALOFT. PERTURBATION EMBEDDED IN THIS FLOW...MOST LIKELY CONVECTIVELY-
INDUCED... ENHANCING THE SHOWER ACTIVITY EARLY THIS MORNING AND THIS
PAST NIGHT. MODELS HAVE MORE OR LESS LATCHED ONTO THIS FEATURE...NOODLING
IT AROUND CENTRAL/EC AREAS THROUGH TONIGHT. OTHERWISE...THE UPPER
HIGH TO REMAIN CENTERED JUST SOUTH OF OUR FORECAST AREA THROUGH
TONIGHT BEFORE THE RIDGE GRADUALLY EXPANDS NORTHWARD SUN/SUN NIGHT
AND THE HIGH CENTER RELOCATES TO WESTERN NM.

LITTLE CHANGE EXPECTED TO OVERALL AIR MASS CHARACTERISTICS IN THE
NEAR TERM...AND BEST POPS WILL REMAIN FOCUSED IN A BROAD SW TO NE
CORRIDOR. ONE SUBTLE CHANGE TODAY AS COMPARED TO THE ACTIVE DAY ON
FRIDAY IS THAT STEERING WINDS WILL BE SLIGHTLY WEAKER AND PERHAPS
A BIT MORE WEST TO EAST FOR NORTHERN AREAS. ALSO LOOKS LIKE WE
WILL HAVE MORE DEBRIS CLOUDINESS FOR THE MID TO LATE MORNING
HOURS...SO MAY NOT SEE AS AN EARLY START TO THE NEW ROUND OF
CONVECTION AS WAS THE CASE YESTERDAY. OUTFLOW BOUNDARY INTERACTIONS
WILL AGAIN BE KEY FOR INITIATION AT THE LOWER ELEVATIONS.

GROWING MODEL CONSENSUS SUGGESTS THE ELONGATED UPPER HIGH TO REMAIN
OVER NM/AZ THROUGH FIRST PART OF NEXT WEEK BEFORE THE PRIMARY HIGH
CENTER MIGRATES NORTH OF NM AND EVENTUALLY EASTWARD LATE WEEK INTO
NEXT WEEKEND. THIS FORECAST TREND LATE NEXT WEEK WOULD SUPPORT A
MORE SUSTAINED CLASSIC FLOW REGIME WITH INCREASED SHRA/TSRA FOR THE
WEST.  UNTIL THEN... RESIDUAL MOISTURE WILL CONTINUE TO RECYCLE WITH
DAILY ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY EXPECTED...BUT THE
UPCOMING PATTERN DOES PORTEND A DOWNWARD TREND IN COVERAGE. EAST
OR NORTHEAST STEERING FLOW INDICATED TUE/WED USUALLY ENDS UP DRIER
THAN EXPECTED THOUGH STILL FAVORABLE TO BRING MOUNTAIN STORMS
INTO THE CENTRAL VALLEYS. KJ

.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED TROUGH UPCOMING WORK WEEK AND
INTO THE FOLLOWING WEEKEND.

MODELS...AGREEING REASONABLY ON FORECAST STORY THROUGH UPCOMING WORK
WEEK AND INTO THE FOLLOWING WEEKEND. ACCEPTED CONSENSUS INITIALIZES
WITH SLOPPY RIDGE CORE OVER SOUTHERN NEW MEXICO EXPANDING IN
COVERAGE AND BECOMING MORE SOLID THROUGH THE WEEKEND...AND
ELONGATING INTO LARGE BROAD RIDGE ACROSS THE ENTIRE SOUTHERN HALF OF
THE U.S. HEADING INTO MONDAY MORNING. RIDGE CORE WILL STRENGTHEN
FURTHER OVER THE SOUTHWESTERN U.S. THROUGH MIDWEEK...WITH RIDGE
AMPLIFYING NORTHWARD OUT OF NEW MEXICO INTO THE CANADIAN PRAIRIES BY
THE END OF THE WORK WEEK. RIDGE CORE WILL BEGIN SHIFT TO THE CENTRAL
PLAINS HEADING INTO THE FOLLOWING WEEKEND...WITH CENTER OVER EASTERN
COLORADO BY SUNDAY MORNING.

FOR TODAY...RIDGE CORE SOLIDLY OVER NEW MEXICO WITH WEAK SURFACE
TROUGH EXTENDING FROM SOUTHWEST NEBRASKA ACROSS EASTERN NEW MEXICO
TO EXTREME WEST TEXAS. A FEW DEGREES WARMER...WITH TEMPERATURES
REMAINING SEASONABLE FOR EARLY JULY. WIDESPREAD CONVECTION ONCE
AGAIN IN THE CARDS TODAY...WITH BEST CHANCES FOR WETTING RAINS
MAINLY OVER THE WEST AND RUNNING GENERALLY DRYER IN THE EAST. WILL
KEEP EYE ON JAROSA BURN AREA...AND THE BURN SCARS OF WESTERN CATRON
COUNTY THROUGH THE AFTERNOON FOR POSSIBLE FLOODING ISSUES. AFTERNOON
SOUTHERLY BREEZES OVER THE EXTREME EASTERN PLAINS WITH OTHERWISE
MODEST WIND SPEEDS EXCEPT NEAR THUNDERSTORMS. MINIMUM HUMIDITIES
RUNNING IN THE 20S PCT STATEWIDE WITH GENERALLY FAIR TO GOOD
VENTILATION CONDITIONS DESPITE LOCAL DETERIORATION OVER THE
NORTHERN MOUNTAINS AND NEAR THE ARIZONA BORDER IN THE WEST. FAIR TO
GOOD HUMIDITY RECOVERIES OVERNIGHT.

FOR SUNDAY...RIDGE CORE EXPANDING ACROSS THE SOUTHERN U.S. WITH
STRENGTHENING OF THE RIDGE OVER NEW MEXICO. STEADY TEMPERATURE
TRENDS WITH MAXIMUM TEMPERATURES REMAINING SEASONABLE FOR EARLY
JULY. STEADY INCREASES IN MOISTURE DUE TO DAYTIME CONVECTION WILL
KEEP MINIMUM HUMIDITIES IN THE 20S PCT...WITH SOME 30S PCT SHOWING
UP OVER THE CENTRAL MOUNTAINS. ANOTHER DAY OF WIDESPREAD
CONVECTION...WITH IMPROVING CHANCES FOR WETTING RAINS WEST AND
CENTRAL...AND EVEN OVER THE EASTERN FOOTHILLS AND ADJACENT PLAINS OF
THE CENTRAL MOUNTAIN CHAIN THROUGH SUNDAY EVENING. STILL A LITTLE
TOUGHER TO GET WETTING RAINS INTO THE EASTERN PLAINS. SURFACE WINDS
RUNNING SOUTHERLY CENTRAL AND EAST...AND WESTERLY IN THE WEST...WITH
MODEST SPEEDS EXCEPT NEAR THUNDERSTORMS. GOOD TO EXCELLENT HUMIDITY
RECOVERIES OVERNIGHT. MARGINAL VENTILATION NORTH AND WEST...BUT
REMAINING GOOD OR BETTER SOUTH AND EAST.

FOR MONDAY...RIDGE CORE STRENGTHENING OVER NEW MEXICO WITH CONTINUED
CONVECTION TRANSITIONING INTO A RECYCLING OF IN PLACE MOISTURE.
FIRST SIGNS OF A GRADUAL REDUCTION IN STORM INTENSITY AND
COVERAGE...BUT GOOD CHANCES FOR WETTING RAINS REMAIN OVER THE WEST
AND NORTH AND ALONG THE SPINE OF THE CENTRAL MOUNTAIN CHAIN WITH
THINGS RUNNING TO THE DRY SIDE OVER THE EASTERN PLAINS. TEMPERATURE
PROFILE REMAINING STEADY AND SEASONABLE FOR EARLY JULY. MINIMUM
HUMIDITIES MOSTLY IN THE 20S AND LOW 30S PCT. SOME SOUTHERLY BREEZES
OVER THE EASTERN PLAINS. CONTINUED MARGINAL VENTILATION
WEST...BETTER IN THE EAST. GENERALLY GOOD HUMIDITY RECOVERIES
OVERNIGHT...FAIR IN THE NORTHWEST...AND PUSHING TOWARD EXCELLENT IN
THE SOUTHEAST.

OUTLOOK...TUESDAY THROUGH THURSDAY...RIDGE CORE REMAINING LOCKED IN
OVER THE SOUTHWEST U.S. AS SOME COOLER AND DRYER AIR TRIES TO WORK
INTO EASTERN AND NORTHEAST NEW MEXICO TUESDAY AND WEDNESDAY. IMPACT
WILL KNOCK A FEW DEGREES OFF DAYTIME MAXIMUM TEMPERATURES TO LEAVE
MOST SPOTS NEAR NORMAL FOR MID JULY...SHIFT SHOWER FOCUS TO THE
NORTHEAST ON TUESDAY AND WEDNESDAY...AND PRODUCE SOME LOCAL WIND
SHIFT WITH EASTERLY COMPONENTS BEHIND THE COOL DRY PUSH. HUMIDITIES
BOOSTED GRADUALLY THROUGH THURSDAY...WITH DRY CONDITIONS IN THE
NORTHWEST IMPROVING THROUGH THURSDAY. VENTILATION GOOD OR BETTER
TUESDAY AND WEDNESDAY...WITH SOME DETERIORATION NORTH AND WEST ON
THURSDAY.  SHY

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 6, 4:39 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 AM MDT SAT JUL 6 2013

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
539 AM MDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN DEVELOP LATER TODAY INTO THE
EVENING...FAVORING A BROAD CORRIDOR FROM SOUTHWEST TO NORTHEAST
NEW MEXICO. LIGHT STEERING WINDS WILL RESULT IN SLOW- MOVING
STORMS WITH THE POTENTIAL FOR A FEW STORMS TO PRODUCE RAINFALL
RATES UP TO THREE- QUARTERS OF AN INCH PER HOUR. BRIEF BUT INTENSE
DOWNPOURS COULD CAUSE LOCALIZED FLOODING IN URBAN AREAS AND ESPECIALLY
OVER RECENT BURN SCARS. STORMS WILL BE MOST NUMEROUS BETWEEN 200
PM AND 1000 PM BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. STRONGER
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO REMAIN ISOLATED
IN NATURE. THUNDERSTORM COVERAGE IS FORECAST TO TREND DOWNWARD
EARLY IN THE WORK WEEK BEFORE POTENTIALLY GETTING A BOOST ACROSS
WESTERN AREAS BY THE LATTER HALF OF NEXT WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE URGED TO
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1-888-386-7637 TO REPORT SIGNIFICANT FLOODING...AS WELL AS HAIL
OCCURRENCES.

41

The radar

The Albuquerque radar (KABX), 127 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
July 6, 11:30 AM MST to 1:00 PM MST
Where
San Miguel County, 2.38 mi WNW of Cowles to 0.72 mi NNW of Cowles
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
35.825, -105.698

BAER team on the Tres Lagunas Burn Scar reported flooding in the area. Minor flooding was reported across NM 63 where sediment and small rocks were carried over a portion of the road between the Windy Bridge and Tererro areas in the Santa Fe National Forest. Major flooding was reported over Forest Road 122 a.k.a. Holy Ghost, which was impassable after large rocks were rolled over the road by flood waters. Storms developed and stayed over the burn location for close to an hour with light rain persisting another half hour and additional light rain about 6 hours later.

Flash Flood, Santa Fe

When
July 6, 5:00 PM MST to 7:00 PM MST
Where
Santa Fe County, 6.25 mi NW of Galisteo to 6.38 mi NW of Galisteo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.473, -106.016

A trained spotter reported that heavy rains had washed out roads in his neighborhood. His neighbor called to relay that 3 inches of rain fell in an hour causing major flooding on roads. He later reported that the culvert into an arroyo could not handle the volume of water and washed out Deer Tank Rd. Deer Tank Rd. was impassable for much of the evening and next morning. Water on roads of 3ft deep and 50-60ft wide were reported (all dirt roads). Radar showed an isolated thunderstorm over the area that stayed in the general vicinity for over an hour. Highest reflectivity was 66dBz. Storm total precipitation estimates had numerous values greater than 3.5.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452328, 452292.